Oklahoma, 2001

Tornado and Hail in Oklahoma, September 8, 2001

September 8, 2001 · NWS OUN · 3 events in 3 counties and zones

1 tornado, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 8, 2:22 PM CST, 11 minutes earlier.

Area forecast discussion, Sep 8, 2:22 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
322 PM CDT SAT SEP 8 2001

ANOTHER ACTIVE EVENING LIKELY ACROSS SE PART OF CWA. 18Z OUN SOUNDING
SHOWS DRY ADIABATIC LAPSE RATE IN 750-550 MB LAYER, RESULTING IN
MODERATELY STRONG ELEVATED INSTABILITY ABOVE CLOUDY, COOL SURFACE
LAYER. ELEVATED STORMS LIKELY TO INCREASE FROM NCENTRAL TX TOWARD
CENTRAL/EC OK AS UPPER WAVE APPROACHES, WITH POTENTIAL FOR SURFACE-
BASED CONVECTION FROM S OF SPS INTO SC/SE OK CLOSER TO SLOW-MOVING
SURFACE FRONT. MAIN SEVERE THREAT LIKELY TO BE HAIL DUE TO ELEVATED
NATURE OF STORMS, ALTHO THERE MAY BE A HIGHER RISK OF WINDS/ISOLATED
TORNADOES CLOSER TO THE SURFACE BOUNDARY. SECONDARY SURGE OF COOL
AIR SHOULD OVERSPREAD MUCH OF AREA THIS EVENING AND CONTINUE SE
TO REINFORCE THE SURFACE FRONTAL ZONE THEREAFTER. THIS SHOULD SHOVE
ALL THE CONVECTION INTO FAR SE PART OF AREA AFTER MIDNIGHT, ALTHO
SOME LIGHTER RAIN/SHOWERS WITH THE UPPER TROF LIKELY TO SPREAD SE
BEHIND THE 2ND COOL SURGE. HIGH POPS MAINLY S AND E OVERNIGHT. WILL
KEEP LOW POPS ACROSS THE S AND ESPECIALLY FAR SE FOR EARLY SUN, BUT
PASSAGE OF UPPER TROF AND DEVELOPING SUBSIDENCE EXPECTED TO RESULT
IN CLEARING AREAWIDE DURING DAY.

FLASH FLOOD WATCH WAS CONSIDERED FOR PARTS OF SC/SE OK WHERE HIGH
PRECIPITABLE WATER AND MID-70 SURFACE DEWPOINTS ARE RESULTING IN
ENHANCED MOISTURE CONVERGENCE. SOME OF THESE AREAS HAVE BEEN DUMPED
ON MORE THAN ONCE OVER THE PAST WEEK, INCLUDING 1-2 INCH AMOUNTS
LAST NIGHT. HOWEVER, WE HAVE DECIDED TO HOLD OFF ON A WATCH AT THIS
POINT DUE TO GENERAL TREND FOR LOW-LEVEL FEATURES TO MOVE S,
INCLUDING THE EXISTING BOUNDARY ACROSS N TX AND S OK AS WELL AS THE
REINFORCING SURGE CURRENTLY ENTERING NW OK. ALL THIS SUGGESTS THAT
THE GREATER THREAT OF EXCESSIVE RAINFALL EVENTUALLY WILL SHIFT S OF
THE AREA. LACK OF RECENT HEAVY RAINS FARTHER W IN THE SPS AREA, AND
RESULTING HIGHER FLASH FLOOD GUIDANCE, LIMITS THE THREAT THERE.

DRY AND PLEASANT LATE-SUMMER WX EXPECTED FOR MOST OF NEXT WEEK WITH
RIDGING ALOFT RETURNING TO CENTRAL U.S.  HIGHS GENERALLY IN 80S AND
LOWS IN 50S NW TO 60S ELSEWHERE, PER PREVIOUS FORECAST AND LATEST
MRF GUIDANCE. SOME POTENTIAL FOR A BACKDOOR FRONT AROUND MIDWEEK,
BUT UPPER PATTERN INDICATES MAIN EFFECTS WILL BE WELL NE OF HERE.

FCSTID = 24
OKC   58  77  53  81 /  70  10  10   0
HBR   57  78  54  83 /  60  10   0   0
SPS   60  78  55  84 /  70  20   0   0
GAG   50  75  48  82 /  40  10   0   0
PNC   56  75  52  82 /  60  10   0   0
DUA   63  78  55  80 /  80  30  10   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Sep 8, 8:33 AM CST, 6 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
933 AM CDT SAT SEP 08 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    DOUGHERTY                 OK   1.75 INCH HAIL
09/07/01   MURRAY                         PUBLIC REPORT

JP/FM
Special weather statement, Sep 8, 11:30 AM CST, 3 hours 3 minutes before
OKZ004>048-050>052-TXZ083>090-081930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SAT SEP 8 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND NORTH TEXAS. THE MODERATE RISK IS TO THE SOUTH
OF A LINE FROM SEYMOUR TEXAS TO SEMINOLE OKLAHOMA TO WETUMKA
OKLAHOMA.  THE MODERATE RISK INCLUDES THE CITIES OF WICHITA FALLS...
ARDMORE...ADA AND DURANT.  TO THE NORTH OF THE MODERATE RISK...THERE
IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM
HOLLIS OKLAHOMA TO STILLWATER OKLAHOMA.  THE SLIGHT RISK INCLUDES
VERNON...ALTUS...LAWTON...NORMAN AND THE OKLAHOMA CITY METROPOLITAN
AREA.  THE PRIMARY THREAT WILL BE LARGE HAIL WITH A SECONDARY THREAT
OF STRONG THUNDERSTORM WINDS.

A COLD FRONT HAS MOVED THROUGH MUCH OF OKLAHOMA AND CURRENTLY
EXTENDS FROM NEAR MCALESTER TO ARDMORE TO ARCHER CITY.  WIDESPREAD
CLOUDS ACROSS MUCH OF SOUTHERN OKLAHOMA AND NORTH TEXAS HAVE LIMITED
HEATING AND INSTABILITY SO FAR TODAY.  HOWEVER TEMPERATURES WILL
COOL IN THE MID LEVELS OF THE ATMOSPHERE TODAY AS AN UPPER LEVEL
STORM SYSTEM CURRENTLY OVER COLORADO APPROACHES THE AREA.  THIS WILL
DECREASE STABILITY AND INCREASE THE THREAT OF SEVERE WEATHER.

THUNDERSTORMS WILL LIKELY DEVELOP NEAR AND NORTH OF THE COLD FRONT
THIS AFTERNOON OR EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. THE
SEVERE WEATHER THREAT WILL PRIMARILY BE LARGE HAIL AND STRONG
DAMAGING WINDS. HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE IN
THE MODERATE RISK AREA.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD CONTINUE TO
MONITOR THE WEATHER AND PREPARE FOR POSSIBLE ACTIVATION THIS
AFTERNOON OR EVENING.

...SPEG.
Local storm report, Sep 8, 12:34 PM CST, 1 hour 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
933 AM CDT SAT SEP 08 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    5 E RUBOTTOM              OK   60 MPH WIND GUST
09/07/01   LOVE                           PUBLIC REPORT

1100 PM    OLNEY                     OK   WIND DAMAGE
09/07/01   COAL                           2 INCH DIAMETER TREE
                                          LIMBS DOWN.  PUBLIC
                                          REPORT.

0845 PM    MARLOW                    OK   1.00 INCH HAIL
09/07/01   STEPHENS                       COUNTY E.M. REPORT

J

The radar

The Norman radar (KTLX), 143 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Atoka

When
September 8, 2:33 PM CST to 2:34 PM CST
Where
Atoka County, Chockie
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
34.583, -96.000

This tornado was observed on Highway 69, near Chockie, and appeared to skip along the ground for about one minute before dissipating. No damage was observed or reported.

Hail, Jefferson

When
September 8, 7:48 PM CST
Where
Jefferson County, Waurika
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.167, -98.000

Thunderstorm Wind, Carter

When
September 8, 8:30 PM CST
Where
Carter County, 3 mi NW of Wilson
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.200, -97.450

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyThe tornado archive for Oklahoma, 2001Warnings in Oklahoma, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263334, 5263236, 5263333.